Florida, 2018

Lightning Strike in Florida, November 2, 2018

November 2, 2018 · NWS KEY · 1 event in 1 county or zone

An isolated thunderstorm near the lower Florida Keys produced a damaging lightning strike to a residence on Ramrod Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

An isolated thunderstorm near the lower Florida Keys produced a damaging lightning strike to a residence on Ramrod Key.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Nov 2, 2:10 PM EST, 7 hours 1 minute earlier.

Area forecast discussion, Nov 2, 2:10 PM EST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Key West FL
310 PM EDT Fri Nov 2 2018

.DISCUSSION...
.CURRENTLY...
Under partly to mostly sunny skies and south winds near 15 mph,
temperatures are averaging in the mid 80s along the island chain.
Meanwhile, local radars are detecting a gradual increase in
showers and a few thunderstorms on the coastal waters surrounding
the island chain. Surface wise, a pre-frontal trough is pushing
eastward through the extreme southeast Gulf of Mexico, with the
western Atlantic ridge retreating eastward off the south Florida
Peninsula. On our marine district, winds are mainly south near 15
knots except 10 to 15 knots on the nearshore gulf waters north of
the Middle Keys and Florida Bay.

&&

.SHORT TERM...(Tonight through Sunday night)
An extensive, deep layered trough axis reaching down to the
Yucantan Peninsula will migrate eastward late this afternoon and
early tonight, before dampening and lifting northward during the
overnight period. With that, the combination of subtle low level
confluence along with a ribbon of mid level vorticity advection
should be the impetus for some deep convection to migrate
eastward from the Gulf of Mexico and into at least a portion of
our region. In addition, increasing moisture combined with
enhanced upglide should aid and abet deep cells to migrate north
northeastward from the archipelago of Cuba and the Straits of
Florida. Because of the aforementioned reasoning, have decided to
increase pops into the likely category for late this afternoon
until around midnight. Thereafter, precipitation coverage and
intensity should be on the wane. For this weekend, despite plenty
of moisture, a lack of low level confluence and large scale lift
will prompt only low chance pops without any lightning storms to
be kept. Given the cold front staying well to our northwest, high
temperatures should climb into the lower to mid 80s on Saturday
and into the mid 80s on Sunday, with overnight lows generally in
the mid to upper 70s.

&&

.LONG TERM...(Monday through Friday)
With a deep layered anticyclonic flow governing our sensible
weather elements, moisture should remain shallow for next week.
Given limited moisture and any frontal boundaries remaining north
of our region, see no reason to maintain only isolated 20 percent
pops through the period. Temperatures will remain above normal
with average highs in the mid 80s and overnight lows in the mid to
upper 70s.

&&

.MARINE...
Outside of showers and isolated thunderstorms, southeast to south
winds of 10 to 15 knots will slacken to near 10 knots this evening
before becoming light and variable later tonight. For this
weekend, northeast to east winds will gradually increase to near
15 knots on our western coastal waters, with mainly 10 knots or
less elsewhere. Thereafter, northeast to east winds will increase
to near 15 knots late Saturday night before clocking around to
east southeast near 15 knots except slightly higher on the Straits
of Florida.

&&

.AVIATION...
VFR conditions expected to prevail, particularly late in the period
at both island terminals. An approaching front will raise rain
chances considerably between 22/24z, with periods of MVFR to IFR
ceilings and visibilities likely at both terminals. Since these
conditions are not expected to be continuous, have handled with
TEMPO groups. Vicinity showers are likely to continue thereafter.
Southerly winds at 12-14 kts, decreasing as the front approaches and
becoming northeasterly tomorrow.

&&

.CLIMATE...
In 2014, the daily record low temperature of 61 degrees was
recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  84  78  84 / 70 30 30 30
Marathon  77  85  77  86 / 70 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...APA
Aviation/Nowcasts....WLC
Data Collection......SD

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 2, 4:19 AM EST, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
519 AM EDT Fri Nov 2 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-031000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
519 AM EDT Fri Nov 2 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of thunderstorms today through tonight.
The primary thunderstorm impacts will include dangerous lightning
strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Nov 2, 6:16 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
716 PM EDT FRI NOV 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     MARINE TSTM WIND 5 W BOCA CHICA CHANNEL  24.58N 81.80W
11/02/2018  M41 MPH          LOWER KEYS IN MONR FL   MESONET

            WEATHERFLOW MESONET SITE AT THE KEY WEST COAST GUARD
            MEASURED A WIND GUST OF 36 KTS.

&&

ROSS
Special weather statement, Nov 2, 6:52 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Key West FL
752 PM EDT FRI NOV 2 2018

FLZ078-030030-
Monroe Lower Keys FL-
752 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
830 PM EDT...

At 752 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm near Sugarloaf Key, or near Niles Channel Bridge,
moving northeast at 15 mph.

Winds in excess of 45 mph and frequent to continuous lightning will
be possible with this storm.

Locations impacted include...
Bahia Honda Channel Bridge, Niles Channel Bridge, Spanish Harbor
Channel Bridge, Ohio Key, Bahia Honda Key, Little Torch Key, Upper
Sugarloaf Key, Middle Torch Key, Little Palm Island Resort and Big
Torch Key.

This includes US 1 between mile markers 18 and 39.

LAT...LON 2460 8150 2459 8154 2470 8158 2480 8138
      2479 8135 2480 8129 2474 8126 2470 8127
      2470 8125 2465 8122 2464 8123 2459 8139
      2461 8143 2458 8146
TIME...MOT...LOC 2352Z 233DEG 15KT 2457 8148

CLR

The radar

The Key West radar (KBYX), 31 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
November 2, 9:11 PM EST
Where
Monroe County, 1.06 mi ENE of Ramrod Key
Property damage
$8,000
Reported by
Public
Coordinates
24.658, -81.406

Lightning struck a residence along Barbados Lane on Ramrod Key, resulting in roof and electrical system damage. A neighboring residence also experienced electrical system damage. Report relayed by social media.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795047.